Texas, 2017

Flash Flooding and Hail in Texas, May 28 to 29, 2017

May 28 to 29, 2017 · NWS CRP · 13 events in 6 counties and zones

Scattered thunderstorms formed along the Rio Grande in Webb County during the evening hours of the 28th. The storms grew into a complex line that moved east southeast into the Coastal Bend down into Deep South Texas through the rest of the evening hours into the early morning hours of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms formed along the Rio Grande in Webb County during the evening hours of the 28th. The storms grew into a complex line that moved east southeast into the Coastal Bend down into Deep South Texas through the rest of the evening hours into the early morning hours of the 30th. Strong winds and isolated flooding occurred over portions of the Coastal Bend. The thunderstorms were prolific lightning producers. Lightning caused property damage in Corpus Christi and Aransas Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 28, 5:51 PM CST, 21 minutes earlier.

Area forecast discussion, May 28, 5:51 PM CST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
651 PM CDT Sun May 28 2017

.DISCUSSION...See Aviation section for 00Z TAFs.

&&

.AVIATION...Most of the strong convection has remained along the
frontal boundary from south of Del Rio to north of Austin. But
storms have formed in the past hour ahead of the front northwest
and southwest of Cotulla. Expect frontal boundary will slowly push
southward toward the region later tonight. Prefer the 12Z NAM and
latest Texas Tech WRF for timing of convection moving into the
Brush Country during the evening hours and reaching the coastal
sites during the overnight hours. Before storms arrive, MVFR
ceilings over the Coastal Bend will move inland this evening and
cover all of the coastal plains by 02Z. Will show possibility of
IFR vsbys with storms later this evening into the overnight hours
with better chance for strong to severe storms affecting the
western Brush Country/LRD area this evening. Confidence in the
forecast decreases for Monday. All will depend on where frontal
boundary/outflow boundary from overnight convection winds up
stalling. Some of the models show the boundary stalling along the
coast while other models show the boundary pushing through the
area. This would likely lead to less of a chance for convection
for Monday afternoon.

&&

.PREVIOUS DISCUSSION... /Issued 346 PM CDT Sun May 28 2017/

SHORT TERM (Tonight through Monday)...

A weak cold front currently moving into EWX's CWA is progged to
stall across South TX tonight and Monday and interact with abundant
moisture to produce numerous shra/tsra's. Confidence is high that it
will rain some where in the CWA later tonight and Mon, however there
remains uncertainty with where the heaviest rainfall will be
located. In addition, there is a slight risk of severe storms across
the western CWA. Am expecting convection to begin entering the NW
CWA sometime between 02Z-06Z with the possibility of severe storms.
Then as the convection heads S and SE, the system will become more
of a heavy rain event. The highest pops shift east late tonight into
early Mon morning with convection becoming more elevated behind the
front. The front is progged to stall across S TX through Mon, draped
approx from south of LRD to ALI to around or just S of VCT. With low
level moisture convergence across the area, continued mod CAPE
values, and abundant moisture, rain chances are expected through out
the day. However, if the convection tonight becomes more organized
with a better push southward and toward the coast, the airmass may
become more stabilized by Mon afternoon and dimish rain chances,
especially northern and western areas. As a compromise, changed the
weather grid from heavy rain to mod rain for Mon afternoon along
with lower QPF. There may be localized flooding, but given the high
FFG values, and uncertainty as to where the heaviest rainfall will
ultimately end up, (some mesoscale models show heaviest rainfall
moving into the gulf and others show the precip moving SW into
Mex and BRO's CWA) am not expecting widespread flooding at this
time.

LONG TERM (Monday night through Saturday)...

Main issue is how to handle the rain chances through the period, as
this is not an easy forecast concerning that. What makes it even
more challenging is that things have been dry over portions of our
area and do not want to excite people with high QPF values
especially with the uncertainty after Monday, but the models are
going rather wet. Climatology speaking, often when we have an MCS
come through in the morning (like the potential on Monday) it takes
time for the atmosphere to reload here, especially since it appears
that there will be some weak ridging on Tuesday. However, it is not
certain an MCS will move across and there could still be enough
moisture/boundaries around Monday evening (especially near the
coast) where convection can linger. Thus, for Monday night, will go
chance POPs all but NW (slight chance where the atmosphere should be
more stable) and proximate to ridge. For Tuesday, will maintain
chance POPs with the airmass still rather moist but caveat is that
the weak upper ridging could have rain more isolated in spots. Looks
like another reasonable shot of rain on Wednesday with the approach
of an upper low and moisture/PWATs above 1.5 inches. By late Friday
the best portion of the upper trough is more north or northeast, and
this should begin to limit the rain chances for the upcoming
weekend. Not that the forecast will not have rain in, but will low-
end POPs for the weekend (20-30 percent). In short, there is a lot
of uncertainty in this forecast package with respect to timing of
rain, but feel more confident with rain Wednesday through Thursday
night, then gradually diminishing chances after that. Plenty of time
to adjust this forecast.

Concerning temperatures, pretty much went with a blend of consensus
raw forecast for highs Tuesday. For lows Monday night and Tuesday
night, went with blend of MOS and raw blend (but a bit on the cooler
side). Wednesday through Sunday pretty much kept the Superblend due
to uncertainty in forecast and in keeping with ISC collaboration
techniques.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  83  72  85  74  /  60  80  40  40  20
Victoria          74  80  70  86  72  /  70  80  30  40  20
Laredo            74  84  71  87  72  /  80  80  20  40  20
Alice             75  84  69  87  72  /  70  80  30  40  20
Rockport          77  82  74  84  75  /  60  80  40  40  20
Cotulla           73  84  69  87  72  /  80  60  20  30  20
Kingsville        77  85  70  86  73  /  60  80  40  40  20
Navy Corpus       78  81  74  84  76  /  60  80  40  40  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TMT/89...AVIATION
Hazardous weather outlook, May 28, 4:27 AM CST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
527 AM CDT Sun May 28 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-291030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
527 AM CDT Sun May 28 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Heat index values of 105 to 109 degrees are expected today across
the Brush Country and Rio Grande Plains.

Thunderstorms chances increase this evening into tonight across
South Texas. A few storms could be strong to severe over northwest
parts of the area. A heavy rainfall threat may also develop across
the region overnight, resulting in localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms will be possible across the
region Monday, with moderate to heavy rainfall possible with these
storms.

More scattered thunderstorms are possible across the region through
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 28, 6:03 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
703 PM CDT SUN MAY 28 2017

TXZ239-290045-
Webb-
703 PM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WEBB COUNTY...

At 702 PM CDT, a strong thunderstorm was located near La Esperanza
Ranch Airport, or 13 miles northwest of Encinal. The storm is nearly
stationary.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
La Esperanza Ranch Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2820 9976 2820 9945 2802 9944 2795 9977
TIME...MOT...LOC 0002Z 091DEG 1KT 2812 9955

CB

The radar

The Laughlin AFB radar (KDFX), 145 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 lightning, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Webb

When
May 28, 6:12 PM CST
Where
Webb County, 23.1 mi NW of Callaghan
Measured
1.75 in hail
Reported by
Social Media
Coordinates
28.075, -99.700

Picture of golf ball sized hail received through social media.

Lightning, La Salle

When
May 28, 10:15 PM CST
Where
La Salle County, 4.91 mi E of (Cot)cotulla Muni Ar
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
28.460, -99.140

Lightning caused a fire at a storage facility along Highway 97.

Thunderstorm Wind, Duval

When
May 29, 1:10 AM CST
Where
Duval County, 0.92 mi SE of San Diego
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
27.760, -98.240

Wind caused damage to a roof at a park. A fence at a tennis court was damaged. A brick wall collapsed at a museum.

Thunderstorm Wind, Jim Wells

When
May 29, 1:12 AM CST
Where
Jim Wells County, 1.4 mi WNW of (Ali)alice Intl Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
27.740, -98.040

Alice Municipal Airport ASOS measured a gust to 70 mph.

Thunderstorm Wind, Jim Wells

When
May 29, 1:24 AM CST
Where
Jim Wells County, 1.4 mi WNW of (Ali)alice Intl Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
27.740, -98.040

Alice Municipal Airport ASOS measured a gust to 62 mph.

Lightning, Nueces

When
May 29, 2:00 AM CST
Where
Nueces County, 2.22 mi S of Gardendale
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
27.668, -97.384

Lightning struck a home on Citrus Valley Drive in Corpus Christi. The house caught on fire. An elderly woman had to be rescued.

Thunderstorm Wind, Nueces

When
May 29, 2:00 AM CST
Where
Nueces County, 2.08 mi E of Viola
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
27.832, -97.486

TCOON site at Nueces Bay measured a gust to 60 mph.

Flash Flood, Nueces

When
May 29, 2:10 AM CST to 2:50 AM CST
Where
Nueces County, 0.92 mi NE of Gardendale to 2.43 mi W of Gardendale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.710, -97.370

Flood waters covered the roadways along South Padre Island Drive at Everhart Road and Staples Street.

Flash Flood, Nueces

When
May 29, 2:15 AM CST to 2:55 AM CST
Where
Nueces County, 3.51 mi S of Gardendale to 1.02 mi SSW of Gardendale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.650, -97.370

Cimarron Boulevard and Airline Road were impassable along with portions of Rodd Field Road in Corpus Christi.

Lightning, Nueces

When
May 29, 2:30 AM CST
Where
Nueces County, 1.21 mi W of Texas A and I
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
27.697, -97.339

Lightning struck a town home on McArdle Road in Corpus Christi. The fire destroyed the town home and led to 5 additional town homes catching on fire.

Lightning, San Patricio

When
May 29, 2:30 AM CST
Where
San Patricio County, Aransas Pass
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
27.900, -97.150

Lightning struck Aransas Pass water supply infrastructure. This led to water pumps failing and cutting off the water supply to Aransas Pass.

Thunderstorm Wind, Nueces

When
May 29, 2:42 AM CST
Where
Nueces County, 0.61 mi ENE of Bob Hall Pier
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
27.583, -97.221

NOS site at Bob Hall Pier measured a gust to 60 mph.

Thunderstorm Wind, Nueces

When
May 29, 3:30 AM CST
Where
Nueces County, 0.69 mi NNW of Port Aransas
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
27.840, -97.073

TCOON site at Port Aransas measured a gust to 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703454, 703443, 703445, 703446, 703447, 703448, 703520, 703449, 703450, 703451, 703452, 703521, 703522.